Gravitational attraction and potential of spherical shell with radially dependent density

Author: Karcol, Roland

Source: Studia Geophysica et Geodaetica, Volume 55, Number 1, January 2011 , pp. 21-34(14)

Publisher: Springer

Buy & download fulltext article:


Price: $47.00 plus tax (Refund Policy)


Solutions to the direct problem in gravimetric interpretation are well-known for wide class of source bodies with constant density contrast. On the other hand, sources with non-uniform density can lead to relatively complicated formalisms. This is probably why analytical solutions for this type of sources are rather rare although utilization of these bodies can sometimes be very effective in gravity modeling. I demonstrate an analytical solution to that problem for a spherical shell with radial polynomial density distribution, and illustrate this result when applied to a special case of 5th degree polynomial. As a practical example, attraction of the normal atmosphere is calculated.

Keywords: direct problem; gravimetry; truncated spherical shell; variable density

Document Type: Research Article


Affiliations: Department of Applied and Environmental Geophysics, Comenius University, Mlynsk√° dolina, 842 15, Bratislava, Slovak Republic, Email:

Publication date: January 1, 2011

Related content


Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content

Text size:

A | A | A | A
Share this item with others: These icons link to social bookmarking sites where readers can share and discover new web pages. print icon Print this page